Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 291, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2020, 7:13 PM CDT for 4 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2020, 7:13 PM CDT (00:13 UTC)
- Expired
- Sep 2, 2020, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Foster County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 114 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3402 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:14 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 2, 3:14 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 314 PM CDT Wed Sep 2 2020 .SHORT TERM...(This evening through Thursday night) Issued at 314 PM CDT Wed Sep 2 2020 Strong winds and critical fire weather conditions through this evening remain the primary message of our forecast. As of 20 UTC, a surface warm front is approaching the James River valley, with deep mixing and increasing low- and midlevel winds in its wake within the warm sector of an approaching Alberta clipper. Critical fire weather conditions are ongoing in western and parts of central ND, and RAP-based Fosberg index values support high- end values of 60 to 70 in southwestern ND through late afternoon with wind gusts of 50 mph and minimum RH values around 15 percent. This is a serious situation and reflects a higher-end Red Flag Warning. A strong cold frontal passage is still expected beginning late this afternoon in northwest ND and through the remainder of the area this evening. Upstream pressure 3-hour pressure rises on the order of 6-8 mb are forecast to intensify further with recent RAP and HRRR cycles forecasting a rather impressive 10 mb/3 hour area of pressure rises moving through western and south central ND in the 23 to 03 UTC time frame. Upstream, observed post-frontal gusts have mainly peaked in the 45 kt range, though a few spots within north central and northeastern MT have touched the 50 kt speed, and recent Glasgow radar imagery reveals 70 kt winds within 3000 to 5000 ft AGL. The 17 UTC HRRR cycle was higher with peak winds in the post-frontal mixed layer than its prior cycles, but the 18 UTC HRRR arrived a bit lower, supporting peak winds at the top of the boundary layer mainly in the 42 to 47 kt range this evening. Thus, after much consideration we are holding with a Wind Advisory instead of upgrading to a High Wind Warning, though we gave it very serious consideration and later observational trends could still necessitate such an adjustment. Elsewhere, we added the rest of east central ND to a Wind Advisory, and kept that eastern section from Rolla down to Jamestown and Ellendale valid until 09 UTC in collaboration with NWS Grand Forks. Otherwise, weak instability associated with the frontal passage may still drive convection and downdraft-enhanced winds, especially in central ND where CAMs are most aggressive with the coverage of convection. Given sufficient lightning, we may need to issue Severe Thunderstorm Warnings to handle this higher-order wind potential that would be less widespread outside of the newly issued High Wind Warning. On Thursday, mixed-layer winds will remain sufficient for breezy to windy conditions in residual cyclonic flow behind the exiting shortwave trough. Forecast soundings suggest mean boundary layer winds on the order of 20-25 kt in central ND, and closer to 20 kt in western ND. Highs will be cooler, in the mid 60s to lower 70s F, and it appears the stronger winds will not overlap with the lowest humidity, the latter of which will be in western ND. The winds may begin to relax by afternoon in the west, too, when a surface ridge axis begins to approach the region. That ridge is forecast to cross the area Thursday night, likely creating a favorable scenario for radiational cooling, so we relied on the cooler, MOS-based guidance for lows in that period since it often verifies well in those scenarios. We're thus calling for lows in the 40 to 45 F range over the entire area Thursday night. .LONG TERM...(Thursday night through Wednesday) Issued at 314 PM CDT Wed Sep 2 2020 A warming trend is expected through Saturday, but then confidence remains high in a shift to a colder weather pattern by early next week, albeit with uncertainty in timing of the transition. Global ensemble guidance is closely clustered in simulating rising heights aloft Friday and Saturday with corresponding low- and mid- level warm air advection beneath broad northwest flow aloft. This is reflected in NBM-based temperature forecasts which have highs in the 75 to 85 F range Friday area-wide, and around 90 F in the southwest on Saturday. Low-level southerly flow may increase on Saturday, potentially leading to elevated fire weather concerns. Thereafter, middle- and upper-level ridging in the southwest U.S. is forecast to retrograde and amplify off the west coast, though ensemble guidance varies with the degree and position of the 500 mb height anomalies. GEFS-based guidance has remained the most progressive with corresponding downstream troughing across the central U.S., and in particular with the lead shortwave which is expected to herald that pattern change. Ensemble-based cluster analysis has offered some support for a slower scenario over the last 24 hours, and indeed the spread in NBM membership for highs on Sunday -- the most likely period of pattern transition -- has increased significantly over western and central ND. The mean of the NBM has shifted warmer with highs on Sunday with the forecast highs now in the 70s F, though the simple, one standard deviation of NBM membership ranges from the mid 60s to lower 90s F Sunday. Thereafter, guidance agrees that a cold front will have arrived by Labor Day, though the westward extent and amplitude of the middle and upper-level troughing is uncertain, with the 12 UTC ECMWF the most aggressive, cutting off a 500 mb by midweek. That particular model core does have a tendency to be overly aggressive with cut- off lows, but this exemplifies the uncertainty. Regardless, CIPS analogs, which are driven by the GEFS, support a high confidence in well below normal temperatures and high probabilities of the first widespread frost of the season Monday night and Tuesday night. NBM-based guidance similarly supports that, as well as a period of increased precipitation chances centered on Labor Day as the initial upper-level trough develops across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 314 PM CDT Wed Sep 2 2020 A warm front extending from KMOT-KBIS at midday will shift east and through KJMS by 21 UTC. Winds behind this warm front will be from the west-southwest gusting up to 40 kt. A strong cold front will then move across the area late this afternoon and evening, with scattered showers and thunderstorms and local MVFR ceilings and visibilities possible with the front. Winds will shift to the northwest with gusts around 45 kt common this evening. Expect the winds to diminish overnight but remain gusty into Thursday, with gusts to around 30 kt lingering after 06 UTC, especially across central ND. && .FIRE WEATHER... Issued at 314 PM CDT Wed Sep 2 2020 Critical fire weather conditions will continue over western and most of central ND through this evening. We have maintained the Red Flag Warning, with emphasis not only on a serious combination of low humidity, strong winds, and temperatures near 90 degrees, especially southwest, but also on a cold frontal passage in the late afternoon and evening. That front will cause winds to shift to the northwest with gusts up to 55 mph widespread across the area. Conditions will improve by late evening as humidity starts to recover and increase. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for NDZ001>003-009>011-017>022-031>036-040>047-050. Wind Advisory until midnight CDT /11 PM MDT/ tonight for NDZ001>004-009>012-017>022-031>036-040>047-050. Wind Advisory until 4 AM CDT Thursday for NDZ005-013-023-025-037- 048-051. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Sep 2, 6:37 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 637 PM CDT Wed Sep 2 2020 NDZ001>003-009>011-017>022-031>036-040>047-050-032345- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-McIntosh- 637 PM CDT Wed Sep 2 2020 /537 PM MDT Wed Sep 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Red Flag Warning and Wind Advisory are in effect this afternoon and evening for strong, shifting winds and low humidity. See weather.gov/bis for details. There is a chance of thunderstorms late this afternoon and evening. Widespread severe weather is not expected, but strong wind gusts are possible with any storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-023-025-037-048-051-032345- Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure- Dickey- 637 PM CDT Wed Sep 2 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight A Wind Advisory is in effect. See weather.gov/bis for details. There is a chance of thunderstorms late this afternoon and evening. Widespread severe weather is not expected, but strong wind gusts are possible with any storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 2, 6:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 10 WNW AMIDON 46.55N 103.52W
09/02/2020 M60 MPH SLOPE ND MESONET
MESONET STATION AMDN8 SAND CREEK (NEAR
AMIDON).
&&
ZHLocal storm report, Sep 2, 6:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM NON-TSTM WND GST 10 S WATFORD CITY 47.66N 103.32W
09/02/2020 M59 MPH MCKENZIE ND MESONET
MESONET STATION WCYN8 WATFORD CITY.
&&
ZHLocal storm report, Sep 2, 6:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM NON-TSTM WND GST 5 S DICKINSON 46.80N 102.80W
09/02/2020 M59 MPH STARK ND ASOS
ASOS STATION KDIK DICKINSON AIRPORT.
&&
ZHLocal storm report, Sep 2, 6:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST 4 SW CHARLSON 48.02N 102.94W
09/02/2020 M63 MPH MCKENZIE ND MESONET
MESONET STATION 324070 4 WSW CHARLSON
(NDAWN).
&&
ZHLocal storm report, Sep 2, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND GST 3 W BUFFALO SPRINGS 46.17N 103.30W
09/02/2020 M62 MPH BOWMAN ND AWOS
AWOS STATION KBWW BOWMAN AIRPORT.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:07 PM CDT | High Wind Warning | BIS | Adams, Bowman, Burleigh, Dickey, Emmons, Foster and 13 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.